Jack’s health has (thus far) improved since he received vancomycin for the latest bout of c.diff. He was noticeably more energetic and all around happier within days of starting the antibiotics. It had been quite some time since I’d seen him run his mouth a mile a minute and run and jump all over the place. It was refreshing (and, yes, a little exhausting).
Jack’s ANC numbers, which climbed immediately upon his treatment being suspended, are still very high – the highest they’ve been in the last two years. They have remained high due to the fact that he is taking very, very small doses of maintenance chemotherapy since his hospitalization in August last year. In fact, the oncology team has expressed more than once that they are concerned about the low dose. The worry is that it’s not enough to keep the cancer at bay. But since August, every time the dose of 6mp and methotrexate are increased, his white blood cell counts plummet so the increases have to be made very conservatively.
Frankly, the oncology team seems frustrated. Jack tolerated much greater amounts of chemo for almost two years and they really don’t know why it’s suddenly a problem. And it sounds to me like they aren’t fond of the fact that they don’t have an explanation for what is going on (the test for 6mp sensitivity comes back normal, but he has symptoms of sensitivity to it anyway). The commentary from the oncology team is confusing and, often, seems to deflect the blame toward my kid or me…
“We think labs are being drawn too often.” – to which I replied that I am drawing them when they ask me to…
“We think this is school avoidance.” – so you’re saying that a psychological issue can wipe out white blood cells? Are we just ignoring the two c.diff infections now? Are you saying he caught it on purpose in order to get out of school? And we’re manufacturing the fevers somehow?
“The majority of kids on these medications do not have these problems.” – okaaaay…but my son DOES so what do we do now?
“We really don’t think this is related to any sort of relapse.” – I asked the question ONCE but you keep feeding me that line out of nowhere, so it kinda has me thinking that’s EXACTLY what you’re worried it is related to…
On Tuesday Jack was feeling unwell – he had pain in his stomach, his chest, his head and eyes(???), his hands and feet – all of which were unrelieved by Tums and Tylenol. It was two days post-6mp-increase and the day after an increased dose of methotrexate. I emailed our case manager to let her know how it was going – a warning in case this is the sign of another downhill slide of white blood cell counts – as it seemed pretty clear to me that the pain was related to the increase. I asked for nothing – I just wanted to keep her posted on his condition.
Here’s the reply I received:
“I’ve reviewed your concerns with Dr. Goodman and we are reluctant to validate the increased chemotherapy is the cause since the dose is still extremely low.
Looking back, from October 2012 to August 2013 he was taking approximately 3 times his current dose without any of these similar issues. I do not feel we can attribute his complaints of transient pain to an increased oral chemotherapy dose.
If you think nausea is playing into this, you should try Zofran once at night with his oral chemotherapy and again in the morning to see if this alleviates some of his complaints.
I would also like to emphasize that the overwhelming majority of kids tolerate full doses of these medications without complaints. The most common complaint is nausea on days (usually the morning after) when kids take their oral Methotrexate, but even that is not very common.
Ellie didn’t bring in Jack’s pain diary at the last visit. I recommend you and Joseph commit to keeping a pain diary (you can use a simple google calendar – it doesn’t have to be complicated!) for Jack’s pain and bring this into his next visit.
Please feel free to call if you have any concerns or questions about this email.”
I still have yet to respond. I don’t know how. I am trying (and failing) to not feel offended by the tone of the message.
My son’s care is in the hands of this oncology team and yet they are so dismissive of his experience. Not only that, but they don’t seem to know what they are talking about – I’ve done enough reading to know that others DO have these issues with 6mp and methotrexate (it was easy enough to find parents talking about the same thing going on with their kids when I did a google search) – or they are just straight up lying to me. I don’t understand why they would do that, though.
I’m hopeful that Jack remains fairly stable (he has felt much better since Tuesday) and glad he’s been doing much better overall. Still, I wish our oncology team was better at instilling confidence in the treatments they’re using. I wish they didn’t alienate us like this and instead tried to offer some support or even a little sympathy!
Perhaps Kaiser’s relatively low premiums don’t pay for things like concern for quality of life, though.